This case details toxic epidermal necrolysis in a child due to antibacterial eye drops, suggesting serious reactions. It highlights the need for careful medication oversight in pediatrics.
We report a rare case of toxic epidermal necrolysis (TEN) in a 10-year-old boy with no significant past medical history, triggered by the use of over-the-counter antibacterial eye drops. Seven days prior to the first visit, the patient experienced ocular pruritus and conjunctival hyperemia for which he applied an over-the-counter antibacterial eyedrops. The following day, erythematous plaques appeared all over his body, gradually enlarging. Two days prior to his initial visit, he started taking amoxicillin due to a positive throat swab for group A streptococcal infection. On the day of the first consultation, he was referred to our hospital with a diagnosis of Stevens-Johnson syndrome (SJS). At our initial assessment, marked conjunctival hyperemia, hemorrhagic erosion of the oral mucosa, and multiple flat atypical targets were present on almost the entire body. By the second day, the erythema had largely evolved into flaccid blisters, with epidermal detachment involving more than 30% of the body surface area. The pathological findings confirmed the full-thickness necrosis of the epidermis, leading to a diagnosis of TEN. Treatment with steroid pulse therapy and high-dose intravenous immunoglobulin therapy was successful in complete re-epithelialization of the skin. The severity-of-illness score improved from 26 points at admission to 0 points at discharge. While cases of SJS and TEN caused by glaucoma eye drops are documented, TEN in children associated with over-the-counter antibacterial eye drops has only been reported once previously worldwide, and this is the first such case reported in Japan, highlighting its clinical significance.
No takes yet. Share an insight, caveat, or question.
Hashimoto et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: